Hail, Palm Beach
- When
- April 15, 4:03 PM EST
- Where
- Palm Beach County, 2.16 mi NNE of Jupiter
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 26.960, -80.090
Nickel sized hail was reported in Tequesta from the public via Twitter.
A cold upper level system in combination with a stationary boundary across the Florida peninsula led to widespread afternoon thunderstorms across much of South Florida. A severe thunderstorm watch was put in place during the afternoon and evening hours along the east coast as storms interacted with the east coast seabreeze and increased in intensity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
A cold upper level system in combination with a stationary boundary across the Florida peninsula led to widespread afternoon thunderstorms across much of South Florida. A severe thunderstorm watch was put in place during the afternoon and evening hours along the east coast as storms interacted with the east coast seabreeze and increased in intensity. Lightning strikes led to a wildfire in the Everglades National Park and one fatality. Numerous reports of large hail and strong wind gusts were received across Palm Beach county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 15, 3:47 PM EST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 447 PM EDT FRI APR 15 2016 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF SOUTH FLORIDA AND ADJACENT NEAR SHORE WATERS THROUGH 02Z THIS EVENING... .DISCUSSION... SYNOPTIC FEATURES ACROSS THE FLORIDA PENINSULA INCLUDE A STATIONARY FRONT ACROSS CENTRAL FLORIDA...A SURFACE LOW OFF THE CENTRAL FLORIDA ATLANTIC COAST WITH A MIDDLE TO UPPER LEVEL TROUGH BUILDING INTO THE EASTERN GULF AND SOUTHEASTERN STATES. THE 12Z SOUNDING INDICATED 500 HPA TEMPERATURES NEAR THE CLIMATOLOGICALLY COLDEST FOR THIS TIME OF YEAR. THE COLDER MID LEVEL TEMPERATURES AND THE UPPER LEVEL CONDITIONS ARE FAVORABLE FOR POSSIBLE SEVERE WEATHER THIS AFTERNOON AND EVENING. THE MORE FAVORABLE AREAS WILL BE THE LAKE REGION AND NORTHEASTERN PENINSULA...BUT WITH OUTFLOW BOUNDARIES OTHER AREAS COULD BE AFFECTED AS WELL. THE MAIN EXPECTED THREATS WILL BE WINDS TO NEAR OR UP TO 60 MPH AND MODERATE TO LARGE SIZED HAIL POSSIBLE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF SOUTH FLORIDA AND ADJACENT NEAR SHORE WATERS THROUGH 02Z THIS EVENING. FORECAST FOR TONIGHT THROUGH SATURDAY...LATEST GUIDANCE INDICATES THAT THE BOUNDARY ACROSS CENTRAL FLORIDA AND ASSOCIATED DEEPER LAYERED MOISTURE WILL SAG SOUTHWARD TONIGHT INTO SATURDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS LINGERING ACROSS THE REGION TONIGHT INTO SATURDAY. THUNDERSTORMS WERE INCLUDED IN THE FORECAST OVER NIGHT. THE UPPER LEVEL TROUGH IS FORECAST TO CONTINUE TO EXERT ITS INFLUENCE ACROSS THE SOUTHEAST AND THE FLORIDA PENINSULA TONIGHT. THAT COMBINED WITH THE BOUNDARY MOVING SLOWLY SOUTHWARD AND LINGERING OUTFLOW BOUNDARIES FROM THIS EVENINGS CONVECTION SHOULD CONTRIBUTE TO POSSIBLE THUNDERSTORMS OVER NIGHT INTO SATURDAY MORNING. BY SATURDAY AFTERNOON THE UPPER LEVEL LOW IS FORECAST TO BE OFF THE SOUTHEASTERN COAST BUT MID LEVEL TEMPERATURES WILL STILL BE SUFFICIENTLY COLD ENOUGH TO SUPPORT ACTIVE CONVECTION/THUNDERSTORMS...ESPECIALLY WITH THE BOUNDARY CONTINUING SOUTHWARD WITH LOW LEVEL AND SURFACE CONVERGENCE ACROSS SOUTH FLORIDA AND ADJACENT ATLANTIC WATERS. FORECAST FOR SUNDAY INTO EARLY NEXT WEEK...GUIDANCE INDICATES THAT A CLEARING TREND IS EXPECTED LATE SATURDAY NIGHT AND SUNDAY AS THE BOUNDARY BECOMES DIFFUSE AND CONTINUES TO DRIFT SOUTHWARD...BUT A FEW SHOWERS WILL BE POSSIBLE WITH NO THUNDERSTORMS FORECAST. SURFACE HIGH PRESSURE IS FORECAST TO BUILD INTO THE EASTERN CONUS BY MONDAY AND FINALLY DRIVE THE BOUNDARY SOUTHWARD OF THE REGION. HIGH PRESSURE AND FAIR WEATHER IS FORECAST MONDAY THROUGH MID-WEEK. && .MARINE... TONIGHT INTO SATURDAY LIGHT AND SOMEWHAT VARIABLE WINDS ARE EXPECTED ACROSS THE REGIONAL WATERS AS THE FRONTAL BOUNDARY ACROSS CENTRAL FLORIDA SAGS SOUTHWARD. HOWEVER THE ATLANTIC AND GULF STREAM SEAS WILL INCREASE TONIGHT INTO SATURDAY AS A SMALL LONG PERIOD NORTHEAST SWELL ENTERS THE ATLANTIC WATERS EAST OF PALM BEACH COUNTY. HAZARDOUS SEAS ARE FORECAST ACROSS THE ATLANTIC AND GULF STREAM WATERS LATE SATURDAY INTO SUNDAY AS THE SWELL SLOWLY INCREASES AND NORTHEASTERLY WINDS INCREASE ACROSS THE ATLANTIC WATERS...MAINLY TO THE EAST OF PALM BEACH COUNTY...WITH A SMALL CRAFT ADVISORY LIKELY TO BE ISSUED ON SATURDAY. WINDS AND SEAS WILL CONTINUE INCREASE ACROSS THE REGIONAL WATERS THROUGH THE WEEEKEND. LATEST MARINE GUIDANCE INDICATES HAZARDOUS SEAS MAINLY ACROSS THE ATLANTIC AND GULF STREAM WATERS THROUGH THE EARLY PART OF NEXT WEEK. IN ADDITION THE LONG PERIOD SWELL COULD CONTINUE THROUGH THE WEEKEND INTO EARLY NEXT WEEK...AND AT SOME POINT WILL HAVE TO CONSIDER IF THERE IS ANY POTENTIAL FOR COASTAL FLOODING ALTHOUGH IT WOULD LIKELY BE FOR PALM BEACH COUNTY COASTAL ZONE. WILL HAVE TO SEE HOW CONSISTENT THE GUIDANCE REMAINS WITH THIS FORECAST SWELL EVENT BUT BUOYS OFF THE CENTRAL FLORIDA ATLANTIC COAST ARE ALREADY INDICATING THE SWELL IS UNDERWAY. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 68 83 69 79 / 50 60 50 30 FORT LAUDERDALE 71 84 70 79 / 40 60 50 30 MIAMI 71 86 70 80 / 30 60 50 30 NAPLES 69 86 67 84 / 40 60 20 10 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && SHORT TERM...60/BD LONG TERM....60/BD
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 312 PM EDT FRI APR 15 2016 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 160400- LAKE OKEECHOBEE-BISCAYNE BAY- COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM- COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM- WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM- WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY- INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER- INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE- MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI- DADE-FAR SOUTH MIAMI-DADE- COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM- COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM- WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM- 312 PM EDT FRI APR 15 2016 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTH FLORIDA LATE THIS AFTERNOON AND THROUGH THE EVENING HOURS. THERE WILL BE THE POTENTIAL FOR STRONG TO SEVERE STORMS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO POSSIBLE WITH ANY THUNDERSTORM. WIND: SOME THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. HAIL: THE STRONGEST STORMS TODAY MAY PRODUCE HAIL UP TO GOLFBALL SIZE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE: STRONG WIND, LIGHTNING, AND SMALL HAIL. THE WIND AND SWELLS WILL INCREASE ACROSS THE ATLANTIC WATERS, LEADING TO SMALL CRAFT ADVISORY CONDITIONS ACROSS THE ATLANTIC WATERS FOR SATURDAY NIGHT THROUGH TUESDAY. IN ADDITION, THE RISK OF RIP CURRENTS WILL INCREASE BEGINNING SATURDAY NIGHT THROUGH THE MIDDLE OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION: WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER, INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL, AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1128 AM EDT FRI APR 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM WILDFIRE 3 W ROYAL PALM RANGER S 25.40N 80.66W
04/15/2016 M3780 ACRE MIAMI-DADE FL PARK SERVICE
LARGE WILDFIRE IN EVERGLADES NATIONAL PARK. NO REPORTED
STRUCTURES LOST.
&&
EVENT NUMBER MFL1600251
SISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 436 PM EDT FRI APR 15 2016 FLZ067-068-168-152130- INLAND PALM BEACH COUNTY FL-COASTAL PALM BEACH COUNTY FL- METRO PALM BEACH COUNTY FL- 436 PM EDT FRI APR 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR UP TO NICKEL SIZED HAIL FOR NORTHEASTERN PALM BEACH COUNTY UNTIL 530 PM EDT... * AT 435 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PORT OF PALM BEACH TO NEAR ROYAL PALM BEACH...AND MOVING EAST AT 10 MPH. * THE PRIMARY IMPACTS WILL BE UP TO NICKEL SIZED HAIL. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. * LOCATIONS IMPACTED INCLUDE... WEST PALM BEACH...WELLINGTON...PALM BEACH GARDENS...LAKE WORTH... RIVIERA BEACH...PALM BEACH...GREENACRES...ROYAL PALM BEACH...PALM SPRINGS...NORTH PALM BEACH...LAKE PARK...HAVERHILL...CLOUD LAKE...GUN CLUB ESTATES...THE ACREAGE...PALM BEACH INTERNATIONAL AIRPORT...LAKE BELVEDERE ESTATES...GOLDEN LAKES...LOXAHATCHEE GROVES AND ROYAL PALM ESTATES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS ACTIVITY WAS ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR THE FORMATION OF FUNNEL CLOUDS. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS. RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR SOUTHEASTERN FLORIDA. LAT...LON 2685 8003 2662 8003 2666 8029 2684 8024 TIME...MOT...LOC 2035Z 270DEG 7KT 2677 8001 2674 8019 BAXTER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
451 PM EDT FRI APR 15 2016
FLZ067-068-168-152130-
INLAND PALM BEACH COUNTY FL-COASTAL PALM BEACH COUNTY FL-
METRO PALM BEACH COUNTY FL-
451 PM EDT FRI APR 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR WINDS UP TO 55 MPH AND UP TO
NICKEL SIZED HAIL FOR NORTHEASTERN PALM BEACH COUNTY UNTIL 530 PM
EDT...
* AT 450 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER JUPITER ISLAND...MOVING SOUTHEAST AT 15 MPH.
* THE PRIMARY IMPACTS WILL BE UP TO NICKEL SIZED HAIL AND GUSTY
WINDS OF UP TO 55 MPH. THESE WINDS CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER
IN A SAFE BUILDING UNTIL THE STORM PASSES.
* LOCATIONS IMPACTED INCLUDE...
JUPITER...PALM BEACH GARDENS...TEQUESTA...JUNO BEACH...NORTH COUNTY
AIRPORT...JUNO RIDGE...LIMESTONE CREEK...JUPITER FARMS...PHILO FARMS
AND FAU NORTH CAMPUS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTHEASTERN FLORIDA.
LAT...LON 2685 8003 2682 8022 2696 8023 2696 8014
2697 8014 2697 8003
TIME...MOT...LOC 2050Z 319DEG 12KT 2701 8009
ALMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 456 PM EDT FRI APR 15 2016 FLZ066-070-152145- INLAND COLLIER COUNTY FL-HENDRY FL- 456 PM EDT FRI APR 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WINDS UP TO 55 MPH AND UP TO NICKEL SIZED HAIL FOR NORTHEASTERN COLLIER AND SOUTHEASTERN HENDRY COUNTIES UNTIL 545 PM EDT... * AT 455 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR IMMOKALEE...MOVING EAST AT 15 MPH. ADDITIONAL STRONG THUNDERSTORM DEVELOPMENT IS POSSIBLE OVER THE NEXT HOUR. * THE PRIMARY IMPACTS WILL BE UP TO NICKEL SIZED HAIL AND GUSTY WINDS OF 45 TO 55 MPH. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. * LOCATIONS IMPACTED INCLUDE... IMMOKALEE...AVE MARIA...HENDRY CORRECTIONAL...BIG CYPRESS SEMINOLE RESERVATION...BUNKER HILL...INTERSECTION ALLIGATOR ALLEY AND SR 839... SUNNILAND...BIG CYPRESS ACCESS AREAS OFF ALLIGATOR ALLEY AND LAKE TRAFFORD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR SOUTHERN AND SOUTHWESTERN FLORIDA. LAT...LON 2642 8152 2663 8120 2631 8091 2612 8129 TIME...MOT...LOC 2055Z 280DEG 14KT 2642 8133 ALM
The Melbourne radar (KMLB), 140 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
3 hail, 1 lightning. Local standard time, as filed.
Nickel sized hail was reported in Tequesta from the public via Twitter.
Several reports of hail ranging from quarter to ping pong ball size were received via the local broadcast media, trained spotters, and social media across South Palm Beach, Lantana, and Lake Worth.
A 23 year old male was struck by lightning while standing underneath a tree in front of his home at 250 North Palm Drive in Boynton Beach. CPR was performed at the scene and he was transported to Bethesda Medical Center, where he later died from his injuries.
Numerous reports were received from trained spotters, broadcast media, and social media of large hail falling over a 20-minute period across southeastern Palm Beach County. Most reports were at least quarter sized, with several reports of ping pong and golf ball sized hail. The largest hail was reported as slightly larger than golf balls along US 1 in Hypoluxo. Hail reports were received from Boynton Beach, Hypoluxo, and Ocean Ridge, and Delray Beach. One spotter near Boynton Beach also reported estimated wind gusts up to 50 mph, breaking large limbs off tree branches.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Palm Beach | 2016-04-15 | 23 | Male | Under Tree | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626381, 626401, 626374, 626402.